Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 3, NWS El Paso, TX

February 2, 20194 counties in New Mexico

NWS El Paso, TX issued this wind advisory at Feb 2, 2019, 1:14 PM MST for 4 counties in New Mexico. It took effect at Feb 3, 2019, 12:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2019, 1:14 PM MST (20:14 UTC)
In effect from
Feb 3, 2019, 12:00 PM MST
Expired
Feb 3, 2019, 6:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 103 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS74 KEPZ 022014
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
114 PM MST Sat Feb 2 2019

...Windy Across Southern New Mexico on Sunday Afternoon...

.A passing low pressure system will bring windy conditions across
southern New Mexico Sunday afternoon. Westerly winds will have
sustained speeds around 30 mph with gusts up to 50 mph with
strongest winds along eastern slope locations. Hazardous driving 
conditions may occur especially for high profile vehicles.


NMZ402-403-408-414>416-031200-
/O.NEW.KEPZ.WI.Y.0003.190203T1900Z-190204T0100Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Hillsboro, Winston, Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
114 PM MST Sat Feb 2 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MST SUNDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from noon to 6 PM MST
Sunday. 

* TIMING...Winds will increase in the late morning and attain
  maximum strength in the mid and late afternoon before
  diminishing in the evening.

* WINDS...West winds will have sustained speeds around 30 mph with
  gusts up to 50 mph. Strongest winds will be along eastern 
  slopes. 

* IMPACTS...Winds will create hazardous driving conditions
  especially for high profile vehicles. Loose objects may also be
  blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash
1 follow-up statement
640 
WWUS74 KEPZ 031149
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
449 AM MST Sun Feb 3 2019

...Windy Across Southern New Mexico on Sunday Afternoon...

.A passing low pressure system across northern New Mexico will 
bring windy conditions across the area this afternoon. Winds will
be strongest over the southern New Mexico mountains, where winds
of 25 to 35 mph will develop. Gusts of 40-50 mph are possible,
with the strongest gusts along east slopes of the mountains. 

NMZ402-403-408-414>416-040100-
/O.CON.KEPZ.WI.Y.0003.190203T1900Z-190204T0100Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Hillsboro, Winston, Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
449 AM MST Sun Feb 3 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING...

* TIMING...Winds will increase in the late morning and attain 
  maximum strength in the mid and late afternoon before 
  diminishing in the evening. 

* WINDS...West winds will have sustained speeds of 25 to 35 mph 
  with gusts up to 50 mph. Strongest winds will be along eastern 
  slopes. 

* IMPACTS...Winds will create hazardous driving conditions 
  especially for high profile vehicles. Loose objects may also 
  be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hefner

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 2, 5:00 AM MST, 8 hours 14 minutes earlier.

Area forecast discussion, Feb 2, 5:00 AM MST, 8 hours 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
500 AM MST Sat Feb 2 2019

.SYNOPSIS...
A mild and somewhat wet week ahead as a series of storm systems
and moist flow from the eastern Pacific Ocean move across the
Borderland. The first storm system will move in on Sunday. This
will bring mostly gusty winds and blowing dust to the southern
Desert area, with perhaps a few light showers. Scattered showers
and gusty winds will develop over the mountains, with light snow
at high elevations. Broad, moist southwest flow will bring more
showers to the area Tuesday and Wednesday. Snow will still be
limited to the higher elevations. Finally an upper trough will
move across the area Thursday, ushering in cooler weather and
dropping snow levels to around 6000 feet, before exiting Thursday
night and allowing the skies to clear for next weekend.

&&

.DISCUSSION...
Looks like a fairly active week ahead as our main flow continues
off the eastern Pacific. Our first small upper low from yesterday
has moved off toward central Texas, allowing our skies to clear.
Today should be another warm day, though higher clouds should
begin moving in throughout much of today from leading edge of deep
tropical plume of moisture. WV imagery and MIMIC-TPW2 show good
connection all the way back to southeast of Hawaii, with PWs of
1.5-2.0 inches. An upper low just off the northern California
coast, along with a strong 120-140 kt sub-tropical jet will
continue to gradually bring this moisture to our area over the
next several days.

The California upper low will lift over the Great Basin Sunday
morning and then across the central Rockies Sunday night. Expect a
few showers to develop late tonight over far western zones and
then spreading over remainder of area Sunday, though best chances
will remain over the northern zones. Since most of this moisture
is still mid and upper levels (PWs .50 - .60 inches), do not
expect any heavy rain from this first wave. System will also bring
gusty winds to the area Sunday afternoon. Strong cross mountain
flow will develop lee cyclogenesis over NE Colorado. This is a bit
further from our area than usual so this will help limit wind
potential some. Still winds should approach advisory criteria
Sunday afternoon. Will let next shift have one more look at
situation. Have a feeling mountain zones will need one, but not
real confident on the lowland zones at this time.

Next upper low drops out of British Columbia and down to northern
California Tuesday. Combined with another strong sub-tropical jet,
this will begin bringing the deeper tropical moisture toward our
area. A few showers may pop up Monday but better chances for
showers begin Tuesday night into Wednesday. PWs over the area on
Wednesday will approach .70 to .80 inches, which would be at daily
record levels. Despite this moisture, upper dynamics just not too
strong. Some decent rain still possible though, especially along
southwest facing terrain. With high snow levels, snow melt
flooding always has to be considered, but for now models look like
they keep heavy rainfall south and east of the Gila Uplands.

Finally BC upper low drops down to southern California Thursday
morning. With Canadian continental origins, this low has a very
cold core with it. Low will force tropical plume east of the area
by Wednesday evening. Thursday will see less moisture but better
upper dynamics as the cold trough approaches. Precip should begin
ending in the west late afternoon and then in the east by late
night. Snow levels will fall rapidly on Thursday, perhaps as low
as 5000-6000 feet as the precip tapers off. Elevations above about
7000 feet could see several inches of snow. Cold core aloft could
also kick off a few thunderstorms as GFS shows slightly negative
LIs and 100-200 J/kg MUCAPE. Quick look at 06Z GFS shows it is
significantly slower than ECMWF, so timing confidence not real
high yet. Upper low should be east of the area by Thursday night
at the latest, allowing clearing skies for Friday and Saturday.

&&

.AVIATION...Valid 02/12Z-03/12Z...
Genly VFR conds with increasing SCT-BKN layers above FL150. Light
winds this morning, increasing to west-southwest 10-15 kts with
gusts to 20 kts after 17Z.

&&

.FIRE WEATHER...
Fairly consistent west to southwest flow over the area through the
next week will keep temperatures above normal for the most part.
Several upper features move in off the eastern Pacific over the
next several days. The first one will bring some showers to the
area Sunday, along with southwest winds of 20-30 mph with higher
gusts. More showers are possible through Wednesday with some
moderate amounts possible. Snow levels will remain above 7500 ft.
Another upper trough moves to the area Thursday, slowly
decreasing the clouds and turning showers more spotty. It will
bring colder air aloft in, so snow levels could fall to around
6000 ft, with several inches of snow possible over the mountain
zones.

Min RHs will be mostly in the 30s lowlands and 50s mountains
through Monday, then increasing some Tuesday and Wednesday with
the shower activity. Vent rates should be fair-good through the
weekend and into the first part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  49  69  50 /   0   0  10   0
Sierra Blanca           69  45  71  44 /   0   0   0   0
Las Cruces              66  45  68  47 /   0   0  10   0
Alamogordo              63  42  65  43 /   0   0  20   0
Cloudcroft              45  34  45  31 /   0   0  30  20
Truth or Consequences   62  44  65  44 /   0   0  10   0
Silver City             55  40  53  38 /   0  20  50  20
Deming                  64  40  67  43 /   0   0  20   0
Lordsburg               63  41  64  44 /   0  20  30  20
West El Paso Metro      66  49  69  49 /   0   0  10   0
Dell City               70  41  71  43 /   0   0   0   0
Fort Hancock            71  47  72  46 /   0   0   0   0
Loma Linda              63  45  65  44 /   0   0   0   0
Fabens                  68  48  69  47 /   0   0   0   0
Santa Teresa            66  45  68  47 /   0   0  10   0
White Sands HQ          66  46  67  49 /   0   0  10   0
Jornada Range           65  39  66  44 /   0   0  10   0
Hatch                   65  42  68  44 /   0   0  10   0
Columbus                67  43  69  47 /   0   0  10   0
Orogrande               66  40  68  42 /   0   0  10   0
Mayhill                 57  44  57  37 /   0   0  20   0
Mescalero               54  38  54  34 /   0   0  30  20
Timberon                53  36  54  32 /   0   0  20  10
Winston                 55  35  56  35 /   0  20  10  10
Hillsboro               61  39  60  39 /   0  20  20  10
Spaceport               63  40  65  41 /   0   0  10   0
Lake Roberts            53  38  52  37 /   0  20  50  20
Hurley                  58  38  57  39 /   0  20  30  20
Cliff                   58  37  57  39 /   0  30  50  20
Mule Creek              57  37  55  39 /   0  30  50  20
Faywood                 59  40  59  41 /   0  20  20  10
Animas                  64  43  65  45 /   0  10  30  20
Hachita                 64  39  66  41 /   0  10  20  10
Antelope Wells          66  42  66  44 /   0   0  20   0
Cloverdale              59  43  60  46 /   0  10  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Feb 2, 5:15 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
515 AM MST Sat Feb 2 2019

NMZ401>403-408-414>416-031400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
515 AM MST Sat Feb 2 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds of 20 to 30 mph, with gusts to 40 mph over higher exposed
terrain on Sunday. Scattered showers through Sunday night. Winds
will make for hazardous driving, especially in cross winds and
with high-profile vehicles. More showers Tuesday and Wednesday,
with some snow at elevations above 8000 feet. Showers tapering off
Thursday but snow levels falling. Several inches of snow possible
above 7000 feet through this period.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ404>407-409>413-417-TXZ418>424-031400-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
515 AM MST Sat Feb 2 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds of 20 to 30 mph, with gusts to 40 mph along east slopes of
mountains. Isolated showers through Sunday evening. Winds will
make for hazardous driving, especially in cross winds and with
high-profile vehicles. More showers Tuesday and Wednesday, Showers
tapering off Thursday but snow levels falling to as low as 5000
feet. Some mixed snow and rain possible over the highest
elevations of the desert on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.